Alert archive / Virginia / Special Weather Statements in 2011

Special Weather Statement, NWS Blacksburg, VA

June 10, 20116 counties in Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 10, 2011, 5:13 AM EDT for 6 counties in Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2011, 5:13 AM EDT (09:13 UTC)
Expired
Jun 10, 2011, 6:00 AM EDT
In force
47 min
Issued by
NWS Blacksburg, VA

Counties Appomattox County, VA, Bedford County, VA, Campbell County, VA, City of Lynchburg, VA, Franklin County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 75 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1885 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WWUS81 KRNK 100913
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 AM EDT FRI JUN 10 2011

VAZ033>035-044>046-058-101000-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-CAMPBELL VA-FRANKLIN VA-
HALIFAX VA-PITTSYLVANIA VA-
513 AM EDT FRI JUN 10 2011

...SHOWERS AND THUNDERSTORMS WILL AFFECT PARTS OF  
AMHERST...APPOMATTOX...BEDFORD...CAMPBELL...FRANKLIN...HALIFAX AND 
PITTSYLVANIA COUNTIES EARLY THIS MORNING....

AT 500 AM EDT...SHOWERS WITH EMBEDDED STRONG THUNDERSTORMS WERE 
OCCURRING BETWEEN BEDFORD AND DANVILLE VIRGINIA. THE STRONGEST 
THUNDERSTORMS WERE BETWEEN SMITH MOUNTAIN LAKE AND GRETNA...AND 
SOME OF THESE STORM MAY CONTAIN PEA TO MARBLE SIZE HAIL.
ALL OF THE SHOWER ACTIVITY WAS DRIFTING TO THE SOUTHEAST AT ABOUT 5 
MILES AN HOUR...AND BY 6:00 AM...STORMS SHOULD MOVE TO ALONG HIGHWAY 
29...BETWEEN GRETNA AND DANVILLE. 

IN ADDITION TO THE HAIL THREAT...VERY HEAVY RAIN AND OCCASIONAL 
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. UPWARDS OF AN INCH OF 
RAIN IS POSSIBLE IN LESS THAN 30 MINUTES.  THIS WILL LIKELY 
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.

LAT...LON 3734 7872 3654 7950 3654 7952 3672 7968
      3685 7964 3680 7975 3704 7998 3762 7938

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 10, 4:49 AM EDT, 24 minutes earlier.

Area forecast discussion, Jun 10, 4:49 AM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 AM EDT FRI JUN 10 2011

.SYNOPSIS...
A COLD FRONT EXTENDS FROM NEW ENGLAND THROUGH THE OHIO VALLEY.
THIS FRONT WILL DRIFT SLOWLY SOUTH AND THROUGH THE MID ATLANTIC
REGION BY SUNDAY. A MORE COMFORTABLE AREA OF HIGH PRESSURE
RECLAIMS THE REGION INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
CLUSTER OF SHRA/TSRA DEVELOPED VCNTY OF LYNCHBURG-ROCKY MOUNT VA
COORIDOR AFTER 2AM IN RESPONSE TO OUTFLOW BOUNDARY THAT CUT FREE
OF LAST EVENINGS MCS OVER NRN WV/VA. THIS SHOWER ACTIVITY LIKELY
TO PERSIST THROUGH SUNRISE B4 WEAKENING. RADAR HAS INDICATED THAT
SOME SMALL HAIL HAS ACCOMPANED SOME OF THE STRONGER
STORMS...POSSIBLY AS LARGE AS A MARBLE...60 DBZ CORES TESTING
20KFT ATTMS.

FOR TODAY...IN SPITE OF ONGOING MORNING SHOWER ACTIVITY ACROSS
SOUTHSIDE VA...THINK WE HEAT UP ACROSS THE CWA. SHOULD TEST 90 DEG
F ALONG AND EAST OF THE BLUE RIDGE...BUT NOTHING LIKE WE HAD
THURSDAY. THE UPPER RIDGE IS BREAKING DOWN...AND THICKNESSES
SHOULD BE TRENDING DOWN. AFTERNOON DEEP CONVECTION LIKELY TO FORM
ALONG REMNANT OUTFLOW FROM THIS MORNINGS DEEP CONVECTION...AND
SINCE THIS FEATURE LIKELY TO REMAIN OVER THE CWA LOOK FOR GREATER
SHOWER COVERAGE TODAY...WITH POTENTIAL FOR AREAS THAT HAVE NOT
SEEN PRECIP TO PARTAKE IN A LITTLE ACTION TODAY. ENTERTAINED HIGH
CHC POPS ALL AREAS TODAY...TENDING A BIT HIGHER OVER THE SOUTHERN
CWA WHERE THE OUTFLOW WILL LIKELY RESIDE BY THIS AFTERNOON.

LOOKING UPSTREAM...A COLD FRONT IS STILL NORTH OF THE
REGION...EXTENDING FROM NEW ENGLAND INTO TO THE OHIO VALLEY.
SHOWERS AND STORMS LIKELY TO DEVELOP ALONG THIS FEATURE AGAIN
TODAY...AND ANY MCS THAT GETS GOING UPSTREAM LIKELY TO PUT US IN
THE CROSS HAIRS FOR THIS EVENING OR TONIGHT. BOTTOM LINE...WILL
LIKELY HAVE TO DEAL WITH SOMETHING WITHIN RADAR RANGE THROUGH THE
24 HOUR PERIOD.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
COLD FRONT WILL TRACK ACROSS THE AREA SATURDAY AND SUNDAY.
WHILE THE AREA REMAINS IN THE WARM SECTOR SATURDAY THROUGH EARLY
SUNDAY AFTERNOON...CONVECTION ACTIVITY WILL BE ON- GOING. THE
STRONGER STORMS WILL OCCUR WITH PREFRONTAL ENERGY SATURDAY
AFTERNOON AND EVENING. THE FRONT WILL ALSO BRING SOME STRONG
STORMS EAST OF THE BLUE RIDGE SUNDAY BUT THE AREAL COVERAGE WILL
BE LIMITED BY A DOWNSLOPING WEST WIND.

STEEP LAPSE RATES AND ABUNDANT MOISTURE WILL BRING HEAVY DOWNPOURS
SATURDAY AFTERNOON AND EVENING. ROTATION WITH ORGANIZED STORMS WILL
PRODUCE HAIL BUT THE BIGGEST THREAT WILL BE DAMAGING STRAIGHT LINES
WINDS. SPC HAS THE AREA IN A SLIGHT RISK FOR SATURDAY. STORMS WILL
TRACK FROM THE SOUTHWEST TO THE NORTHEAST AT A PACE OF 20-30 MPH.

85H TEMPERATURES STILL QUITE WARM SATURDAY AND IF CONVECTION COULD
HOLD OFF UNTIL EARLY AFTERNOON...UPPER 80S TO LOWER 90S POSSIBLE.
DESPITE THE COLD FRONT COMING ACROSS THE AREA SUNDAY...A WARM
START...WEST DOWNSLOPING WINDS AND INCREASING SUNSHINE WILL KEEP
TEMPERATURES ABOVE NORMAL. SOUTHSIDE COULD SEE ONE MORE 90F DAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
LOW LEVEL WINDS BECOME NORTH THEN EAST BEHIND THE COLD FRONT ON
MONDAY AND TUESDAY. THIS WILL BRING DRIER AND SLIGHTLY COOLER AIR
INTO THE FORECAST AREA. HAVE KEPT THE FORECAST FOR MONDAY AND
TUESDAY DRY.

SURFACE LOW PRESSURE SLOWLY APPROACHING THE REGION FROM THE
CENTRAL PLAINS AND MID MISSISSIPPI VALLEY WILL BRING THE CHANCE
FOR PRECIPITATION BACK INTO THE MID ATLANTIC REGION ON WEDNESDAY
AND THURSDAY. STAYED CLOSE TO BIAS CORRECTED HPC GUIDANCE SUNDAY
NIGHT THROUGH THURSDAY.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
SHRA/TSRA ASSOCIATED WITH AN MCS OUTFLOW ACROSS NRN WV INTO NRN VA
THURSDAY EVENING HAS REGENERATED NEW AREA OF SHRA/TSRA OVER
SOUTHSIDE VA. LOCAL WRF MODEL INDICATES ACTIVITY MAY DRIFT
SOUTHEAST TO ALONG THE VA/NC BORDER VCNTY OF KDAN AROUND DAYBREAK
B4 WEAKENING. HAVE AMENDED KLYH FOR THUNDERSTORMS THIS MORNING AND
WILL LIKELY NEED TO INCLUD VCNTY SHRA OR TSRA FOR KDAN ALSO.

ELSEWHERE REMAINDER OF THE EARLY MORNING LOOKS DRY...ALTHOUGH
LOOKING FOR PATCHY FOG...ESP KBCB WHERE OVER AN INCH OF RAIN FELL
THURSDAY EVENING.

HIGH PRESSURE WHICH HAS BEEN CENTERED OVERHEAD WILL WEAKEN
TODAY...WINDS ALOFT BECOMING MORE ZONAL...FEATURING WEST TO EAST
MOVING CLOUD ELEMENTS FOR THE WEEKEND. WITH LOSS OF
SUBSIDENCE...EXPECT AN INCREASE IN COVERAGE OF DIURNAL SHOWER AND
THUNDERSTORM ACTIVITY. NOT CONFIDENT THAT DEEP CONVECTION WILL
REMAIN DIURNAL. A SURFACE FRONT WILL BE DROPPING SOUTH AND THROUGH
THE REGION BY SUNDAY...THIS FEATURE ALSO PROVIDING A CHANCE THAT
SHOWER ACTIVITY COULD OCCUR OUTSIDE OF THE NORMAL DIURNAL CYCLE.

WITH WESTERLY FLOW INCREASING ALOFT GREATEST CONFIDENCE FOR
FORMATION OF LOCAL TSTM ACTIVITY WILL BE OVER THE MTNS DURING THE
EARLY AND MID AFTERNOON PERIODS...THEN DRIFTING EAST INTO THE
FOOTHILLS AND PIEDMONT DURING THE LATE AFTERNOON AND EVENING.
LOCAL MVFR/POSSIBLY IFR CONDITIONS WILL BE ASSOCIATED WITH THIS
THUNDERSTORM ACTIVITY. FOR THE OVERNIGHT PERIODS...LIGHT FOG
LIKELY...ESPECIALLY IN THE MOUNTAIN AND RIVER VALLEYS.

THE WEAK COOL FRONT THAT COMES THROUGH ON SUNDAY SHOULD TURN THE
WIND FLOW MORE NORTHERLY FOR MONDAY ALONG WITH SOME DRYING. AS
SUCH...SHOULD SEE A LULL IN SHRA/TSTM ACTIVITY FOR MONDAY AND
TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...RCS
LONG TERM...AMS
AVIATION...PM
Hazardous weather outlook, Jun 9, 11:09 PM EDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1109 PM EDT THU JUN 9 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-110315-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1109 PM EDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG STORMS POSSIBLE FRIDAY AFTERNOON WITH ISOLATED SEVERE
WEATHER POSSIBLE. A GREATER COVERAGE OF STORMS IS ANTICIPATED
SATURDAY WITH STRONG TO SEVERE STORMS POSSIBLE...ESPECIALLY
SATURDAY AFTERNOON AND EVENING. WATER PROBLEMS MAY DEVELOP WITH
SLOW MOVING STORMS TRAINING OVER THE SAME AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 9, 11:42 PM EDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1142 PM EDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             5 N FRANCISCO           36.58N 80.38W
06/09/2011  E0.25 INCH       PATRICK            VA   PUBLIC

0100 PM     HAIL             5 SW STUART             36.58N 80.35W
06/09/2011  E0.88 INCH       PATRICK            VA   PUBLIC

0100 PM     TSTM WND DMG     5 WSW FRANCISCO         36.48N 80.45W
06/09/2011                   SURRY              NC   PUBLIC

            SEVERAL TREES DOWN

0127 PM     TSTM WND DMG     5 WSW WILBAR            36.24N 81.41W
06/09/2011                   WILKES             NC   PUBLIC

            TWO LARGE MAPLE TREES BLOWN DOWN ON SUMMIT ROAD.

0132 PM     TSTM WND DMG     5 WSW FRANCISCO         36.48N 80.45W
06/09/2011                   SURRY              NC   911 CALL CENTER

            ONE TREE DOWN IN WESTFIELD. FELL ON POWER LINE. FIRE
            DEPARTMENT CALLED.

0235 PM     HAIL             1 ENE BLOWING ROCK      36.13N 81.66W
06/09/2011  E1.00 INCH       WATAUGA            NC   PUBLIC

0300 PM     TSTM WND DMG     2 SE BROOKS CROSSROADS  36.10N 80.76W
06/09/2011                   YADKIN             NC   LAW ENFORCEMENT

            SEVERAL TREES DOWN

0339 PM     HAIL             5 S COPPER HILL         37.01N 80.14W
06/09/2011  E1.00 INCH       FLOYD              VA   PUBLIC

            HAIL FELL ON LOOKOUT RIDGE LANE FOR SEVERAL MINUTES. HAIL
            ACCUMULATED ON THE GROUND.

0408 PM     HAIL             5 S COPPER HILL         37.01N 80.14W
06/09/2011  E0.88 INCH       FLOYD              VA   PUBLIC

            HAIL FELL ON GRAYSVILLE ROAD.

0430 PM     HAIL             2 W GALAX HILLSVILLE AI 36.77N 80.85W
06/09/2011  E1.00 INCH       CARROLL            VA   TRAINED SPOTTER

0437 PM     HAIL             REIDSVILLE              36.35N 79.67W
06/09/2011  E0.25 INCH       ROCKINGHAM         NC   TRAINED SPOTTER

0444 PM     HAIL             REIDSVILLE              36.35N 79.67W
06/09/2011  E1.00 INCH       ROCKINGHAM         NC   TRAINED SPOTTER

0444 PM     HAIL             REIDSVILLE              36.35N 79.67W
06/09/2011  E1.00 INCH       ROCKINGHAM         NC   AMATEUR RADIO

            WINDS ALSO ESTIMATED TO BE 55 MPH

0445 PM     TSTM WND DMG     4 NW HOT SPRINGS        38.05N 79.87W
06/09/2011                   BATH               VA   LAW ENFORCEMENT

            TREE DOWN BLOCKING RICHARDSON GORGE ROAD

0449 PM     HAIL             5 N REIDSVILLE          36.42N 79.67W
06/09/2011  E0.50 INCH       ROCKINGHAM         NC   TRAINED SPOTTER

0515 PM     TSTM WND DMG     4 ENE EDEN              36.53N 79.68W
06/09/2011                   ROCKINGHAM         NC   LAW ENFORCEMENT

            LARGE TREE UPROOTED AND READY TO FALL ON ROUTE 770 NEAR
            THE PLASTICS PLANT

0522 PM     HAIL             MAX MEADOWS             36.97N 80.93W
06/09/2011  E1.00 INCH       WYTHE              VA   PUBLIC

0556 PM     HAIL             CEDAR BLUFF             37.09N 81.76W
06/09/2011  E1.00 INCH       TAZEWELL           VA   TRAINED SPOTTER

0600 PM     HAIL             ELLISON                 37.58N 81.00W
06/09/2011  E0.75 INCH       SUMMERS            WV   TRAINED SPOTTER

0600 PM     TSTM WND DMG     5 WSW FINCASTLE         37.47N 79.96W
06/09/2011                   BOTETOURT          VA   PUBLIC

            TREES DOWN

0608 PM     HAIL             2 SSW CHRISTIANSBURG    37.12N 80.42W
06/09/2011  E1.00 INCH       MONTGOMERY         VA   TRAINED SPOTTER

0615 PM     HAIL             1 SSW CHRISTIANSBURG    37.13N 80.41W
06/09/2011  E1.00 INCH       MONTGOMERY         VA   TRAINED SPOTTER

0621 PM     HAIL             CHRISTIANSBURG          37.14N 80.40W
06/09/2011  E1.25 INCH       MONTGOMERY         VA   PUBLIC

0621 PM     TSTM WND DMG     CHRISTIANSBURG          37.14N 80.40W
06/09/2011                   MONTGOMERY         VA   PUBLIC

            8 INCH LIMB BLOWN OFF TREE

0632 PM     HAIL             2 S BLACKSBURG          37.20N 80.41W
06/09/2011  E1.25 INCH       MONTGOMERY         VA   OFFICIAL NWS OBS

            AT NWS BLACKSBURG OFFICE

0635 PM     HAIL             5 S BLACKSBURG          37.17N 80.43W
06/09/2011  E1.00 INCH       MONTGOMERY         VA   PUBLIC

            AT MALL IN CHRISTIANSBURG

0645 PM     HAIL             2 ESE BLACKSBURG        37.22N 80.39W
06/09/2011  E1.25 INCH       MONTGOMERY         VA   PUBLIC

            ON HIGHAND CIRCLE IN SOUTHEAST PART OF BLACKSBURG

0645 PM     FLASH FLOOD      6 S BURKES GARDEN       37.02N 81.35W
06/09/2011                   BLAND              VA   TRAINED SPOTTER

            CREEKS OUT OF THEIR BANKS AND WILLOW SPRINGS ROAD IN
            CERES WASHED OUT DUE TO WATER FLOWING OVER IT.

0700 PM     HAIL             6 S BURKES GARDEN       37.02N 81.35W
06/09/2011  M0.75 INCH       BLAND              VA   TRAINED SPOTTER

            HAIL OCCURRED ON WILLOW CREEK ROAD IN CERES.

0735 PM     HAIL             5 WSW MOUNTAIN LAKE     37.32N 80.63W
06/09/2011  E1.25 INCH       GILES              VA   PUBLIC

            AT 110 PEAK VIEW LANE ON EAST SIDE OF THE TOWN OF
            PEMBROKE

0755 PM     TSTM WND DMG     6 SSE PEARISBURG        37.24N 80.69W
06/09/2011                   GILES              VA   911 CALL CENTER

            TREES DOWN IN STAFFORDSVILLE

0755 PM     TSTM WND DMG     NARROWS                 37.33N 80.82W
06/09/2011                   GILES              VA   911 CALL CENTER

            TREES DOWN

&&

KKOSTURA
Special weather statement, Jun 10, 2:39 AM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 AM EDT FRI JUN 10 2011

VAZ034-035-045-100730-
AMHERST VA-BEDFORD VA-CAMPBELL VA-
239 AM EDT FRI JUN 10 2011

...STRONG THUNDERSTORMS WILL AFFECT AMHERST...BEDFORD AND CAMPBELL
COUNTIES...

AT 230 AM EDT...STRONG THUNDERSTORMS HAD DEVELOPED JUST WEST OF
LYNCHBURG CITY. THESE STORMS WERE NEARLY STATIONARY.

THE STORMS NEAR LYNCHBURG WILL PRODUCE PEA-SIZED HAIL AND VERY HEAVY
RAIN.  THIS WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

ADDITIONAL STORMS MAY FORM DURING THE NEXT SEVERAL HOURS.  THROUGH
4:00 AM...SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...ARE
EXPECTED TO DEVELOP ALONG AND JUST EAST OF THE BLUE RIDGE FROM
ROANOKE TO BUENA VISTA...AND EAST TO NEAR LYNCHBURG...BEDFORD...AND
SMITH MOUNTAIN LAKE.

LAT...LON 3765 7899 3716 7939 3731 7969 3755 7947
      3757 7943 3758 7945 3763 7940 3767 7934
      3772 7931 3780 7924

PEM
Special weather statement, Jun 10, 3:27 AM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 AM EDT FRI JUN 10 2011

VAZ033>035-044-045-100800-
AMHERST VA-BEDFORD VA-CAMPBELL VA-FRANKLIN VA-PITTSYLVANIA VA-
327 AM EDT FRI JUN 10 2011

...SHOWERS WITH AN OCCASIONALLY STRONG THUNDERSTORM WILL AFFECT
PARTS OF AMHERST...BEDFORD...CAMPBELL...FRANKLIN AND PITTSYLVANIA
COUNTIES...

AT 320 AM EDT...SHOWERS AND THUNDERSTORMS WERE LOCATED FROM THE
LYNCHBURG AREA SOUTHWEST TO NEAR SMITH MOUNTAIN LAKE.  A STRONG
THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF BIG ISLAND...AND MAY
BE PRODUCING MARBLE SIZE HAIL.  THE SHOWERS AND STORMS SHOWED VERY
LITTLE MOVEMENT.

THROUGH 4:00 AM...SHOWERS AND STORMS WILL CONTINUE TO RANDOMLY
DEVELOP IN AN AREA FROM LYNCHBURG TO ROCKY MOUNT. SOME OF THE STORMS
MAY CONTAIN PEA TO MARBLE SIZED HAIL. VERY HEAVY RAIN WILL ALSO
OCCUR...AND DUE TO SLOW STORM MOVEMENT...THIS WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

LAT...LON 3751 7899 3711 7917 3706 7952 3693 7965
      3707 8007 3715 7999 3714 7996 3722 7985
      3729 7985 3740 7973 3746 7964 3745 7959
      3750 7956 3756 7944 3759 7945 3774 7924

PEM
Special weather statement, Jun 10, 4:11 AM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 AM EDT FRI JUN 10 2011

VAZ022-033>035-044-045-100845-
AMHERST VA-BEDFORD VA-CAMPBELL VA-FRANKLIN VA-PITTSYLVANIA VA-
ROANOKE VA-
411 AM EDT FRI JUN 10 2011

...SHOWERS AND THUNDERSTORMS WILL AFFECT PARTS OF
AMHERST...BEDFORD...CAMPBELL...FRANKLIN...PITTSYLVANIA AND ROANOKE
COUNTIES EARLY THIS MORNING...

AT 400 AM EDT...A CLUSTER OF SHOWERS WITH EMBEDDED STRONG
THUNDERSTORMS EXTENDED FROM THE LYNCHBURG AREA SOUTHWESTWARD INTO
BEDFORD AND FRANKLIN COUNTIES.  THESE SHOWERS WERE DRIFTING TO THE
SOUTHEAST AT 5 MPH.

SOME OF THE STRONGER STORMS WILL PRODUCE HAIL UP TO DIME SIZE. VERY
HEAVY RAIN WILL FALL...AND DUE TO THE SLOW MOVEMENT...UPWARDS OF AN
INCH OF RAIN IS POSSIBLE IN LESS THAN 30 MINUTES.  THIS WILL LIKELY
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THROUGH 5AM...SHOWERS AND STORMS WILL CONTINUE IN AND AROUND THE
LYNCHBURG...BEDFORD...AND SMITH MOUNTAIN LAKE AREAS.  BY 6:00 AM THE
SHOWERS SHOULD DRIFT INTO PARTS OF CAMPBELL...NORTHERN
PITTSYLVANIA...SOUTHERN FRANKLIN COUNTIES.

LAT...LON 3744 7902 3731 7895 3684 7964 3686 7964
      3684 7965 3684 8003 3708 8010 3746 7962
      3745 7959 3750 7956 3756 7944 3758 7944
      3771 7899 3756 7890 3754 7886

PEM
Special weather statement, Jun 10, 5:13 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 AM EDT FRI JUN 10 2011

VAZ033>035-044>046-058-101000-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-CAMPBELL VA-FRANKLIN VA-
HALIFAX VA-PITTSYLVANIA VA-
513 AM EDT FRI JUN 10 2011

...SHOWERS AND THUNDERSTORMS WILL AFFECT PARTS OF
AMHERST...APPOMATTOX...BEDFORD...CAMPBELL...FRANKLIN...HALIFAX AND
PITTSYLVANIA COUNTIES EARLY THIS MORNING....

AT 500 AM EDT...SHOWERS WITH EMBEDDED STRONG THUNDERSTORMS WERE
OCCURRING BETWEEN BEDFORD AND DANVILLE VIRGINIA. THE STRONGEST
THUNDERSTORMS WERE BETWEEN SMITH MOUNTAIN LAKE AND GRETNA...AND
SOME OF THESE STORM MAY CONTAIN PEA TO MARBLE SIZE HAIL.
ALL OF THE SHOWER ACTIVITY WAS DRIFTING TO THE SOUTHEAST AT ABOUT 5
MILES AN HOUR...AND BY 6:00 AM...STORMS SHOULD MOVE TO ALONG HIGHWAY
29...BETWEEN GRETNA AND DANVILLE.

IN ADDITION TO THE HAIL THREAT...VERY HEAVY RAIN AND OCCASIONAL
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. UPWARDS OF AN INCH OF
RAIN IS POSSIBLE IN LESS THAN 30 MINUTES.  THIS WILL LIKELY
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.

LAT...LON 3734 7872 3654 7950 3654 7952 3672 7968
      3685 7964 3680 7975 3704 7998 3762 7938

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:01 PM EDTSevere Thunderstorm WarningRNKCraig, Giles46 min
Jun 9, 8:59 PM EDTSpecial Weather StatementRNKCraig61 min
Jun 9, 9:06 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington54 min
Jun 9, 9:11 PM EDTSpecial Weather StatementRNKBedford64 min
Jun 9, 9:14 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig31 min
Jun 9, 9:45 PM EDTSpecial Weather StatementRNKBedford45 min
Jun 10, 2:39 AM EDTSpecial Weather StatementRNKAmherst, Bedford, City of Lynchburg51 min
Jun 10, 3:27 AM EDTSpecial Weather StatementRNKAmherst, Bedford, City of Lynchburg33 min
Jun 10, 4:11 AM EDTSpecial Weather StatementRNKAmherst, Bedford, Franklin, City of Lynchburg34 min
Jun 10, 6:05 AM EDTSpecial Weather StatementRNKPittsylvania, City of Danville55 min
Jun 10, 1:16 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath59 min
Jun 10, 2:13 PM EDTSpecial Weather StatementRNKPulaski32 min
Jun 10, 2:20 PM EDTSpecial Weather StatementRNKBath25 min
Jun 10, 2:48 PM EDTSpecial Weather StatementRNKBath42 min
Jun 10, 2:54 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Rockbridge, City of Covington54 min
Jun 10, 3:38 PM EDTSpecial Weather StatementRNKFranklin37 min
Jun 10, 4:06 PM EDTSpecial Weather StatementRNKPulaski39 min
Jun 10, 5:15 PM EDTSpecial Weather StatementRNKCity of Roanoke30 min
Jun 10, 5:21 PM EDTSpecial Weather StatementRNKCity of Galax24 min
Jun 10, 5:30 PM EDTSpecial Weather StatementRNKCity of Roanoke30 min
Jun 10, 6:43 PM EDTFlash Flood WarningRNKCarroll60 min
Jun 10, 6:50 PM EDTSpecial Weather StatementRNKFranklin25 min
Jun 10, 7:36 PM EDTSpecial Weather StatementRNKCity of Martinsville39 min
Jun 10, 7:52 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville68 min
Jun 10, 3:12 PM EDTSpecial Weather StatementRNKAshe63 min
Jun 10, 3:51 PM EDTSpecial Weather StatementRNKWatauga54 min
Jun 10, 3:52 PM EDTSpecial Weather StatementRNKWilkes68 min
Jun 10, 3:58 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga, Wilkes62 min
Jun 10, 4:24 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes37 min
Jun 10, 5:05 PM EDTSpecial Weather StatementRNKWilkes25 min
Jun 10, 5:43 PM EDTSpecial Weather StatementRNKSurry32 min
Jun 10, 5:48 PM EDTSevere Thunderstorm WarningRNKSurry29 min
Jun 10, 6:09 PM EDTSpecial Weather StatementRNKYadkin36 min
Jun 10, 6:23 PM EDTSpecial Weather StatementRNKStokes67 min
Jun 10, 6:28 PM EDTSevere Thunderstorm WarningRNKStokes18 min
Jun 10, 6:39 PM EDTSpecial Weather StatementRNKYadkin36 min
Jun 10, 7:00 PM EDTSpecial Weather StatementRNKStokes30 min
Jun 10, 7:12 PM EDTSpecial Weather StatementRNKStokes33 min
Jun 10, 12:58 PM EDTSpecial Weather StatementRNKGreenbrier, Monroe, Summers62 min
Jun 10, 2:50 PM EDTSpecial Weather StatementRNKSummers25 min
Jun 10, 2:55 PM EDTSevere Thunderstorm WarningRNKMonroe, Summers54 min

Nearby

Special Weather Statements in Virginia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.